Case report describes systemic toxicity in an infant due to chronic use of topical salicylate, highlighting safety concerns.
We report a case of a six-month-old female infant weighing 4.56 kg who presented with altered mental status, severe metabolic acidosis, and multiorgan dysfunction following chronic use of an over-the-counter topical cream containing salicylic acid. The patient had a longstanding pruritic rash treated at home with multiple daily applications of the same topical salicylic acid-containing cream. She developed symptoms consistent with salicylate toxicity in the absence of known ingestion, confirmed by an elevated serum salicylate concentration. Intensive care was required to manage profound metabolic derangements, hepatic dysfunction, coagulopathy, thrombocytopenia, and hypoalbuminemia with third-spacing. Management included intravenous fluids, calcium gluconate, sodium bicarbonate therapy with urine alkalinization, potassium optimization, and supportive care. Dermatology evaluation raised concern for ichthyosis versus severe atopic dermatitis, and genetic testing was nondiagnostic except for a variant of uncertain significance in SLC27A4. The patient improved without dialysis and was discharged with dermatologic care instructions and close subspecialty follow-up. This case highlights the risk of systemic toxicity from topical salicylates in infants, particularly in the presence of impaired skin barrier function, and underscores the importance of cautious use of over-the-counter topical products in vulnerable pediatric populations.
No takes yet. Share an insight, caveat, or question.
Pullukat et al. (2026) studied this question.
Synapse has enriched 5 closely related papers on similar clinical questions. Consider them for comparative context: